Wisconsin, 2012

Hail in Wisconsin, June 22, 2012

June 22, 2012 · NWS MKX · 3 events in 2 counties and zones

An intensifying short-wave trough provided lift to an unstable air-mass over Wisconsin during the middle to late afternoon hours of June 22nd. Daytime heating in concert with cold air aloft associated with the short-wave produced steep low to mid-level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An intensifying short-wave trough provided lift to an unstable air-mass over Wisconsin during the middle to late afternoon hours of June 22nd. Daytime heating in concert with cold air aloft associated with the short-wave produced steep low to mid-level lapse rates. Surface-based CAPE values of 800-1000J/kg and effective bulk shear around 30 knots were sufficient to develop organized clusters of thunderstorms that produced large hail over portions of Sheboygan and Ozaukee counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 22, 11:22 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 22, 11:22 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1222 PM CDT FRI JUN 22 2012

.UPDATE...FEW CHANGES WERE MADE IN THE UPDATE...SPECIFICALLY IN
THE TODAY PERIOD. SKY GRIDS WERE UPDATED TO REFLECT REALITY AS CU
CONTINUES TO BUILD ACROSS THE CWA AS EVIDENT FROM VIS
SATELLITE...CU FIELD IS BECOMING SCT-BKN. TEMPS AND WINDS WERE
ADJUSTED TO REFLECT LATEST TRENDS. HOWEVER...HIGHS WERE LEFT ALONE
AS 925 HPA TEMPS HAVE NOT CHANGED MUCH. CWA SHOULD SEE ADEQUATE
MIXING UP TO AND BEYOND 850 HPA AND WITH THE DRY AIR IN PLACE AT
LOWER-LEVELS...GAVE REASON TO NOT ADJUST THEM.

THE MAIN CONCERN IS WX AND POPS TODAY. HAVE CHANCES OF SHOWERS AND
THUNDERSTORMS IN THE FAR NW OF THE CWA...WITH SLIGHT CHANCES FOR THE
REST OF THE NW QUADRANT. BOTH HRRR AND LOCAL WRF ARE SHOWING PRECIP
MORE FOCUSED IN THE NE AND EAST CENTRAL WITH THE LOCAL WRF BEING
MORE AGGRESSIVE. HOWEVER WITH THE ENVIRONMENT IN PLACE...WITH
INSTABILITY LESS THAN 1000 J/KG ML CAPE AND LIMITED MOISTURE...THE
THREAT SHOULD BE MORE TO OUR NORTH AND OUTSIDE OF THE CWA.

&&

.AVIATION/18Z TAFS/...VFR CONDITIONS EXPECTED THROUGH SATURDAY.
SHORTWAVE CURRENTLY KICKING OFF A FEW SHOWERS AND STORMS NORTH OF
THE FORECAST AREA. STILL EXPECTING A CHANCE INTO SOUTHERN
WISCONSIN THIS AFTERNOON...MAINLY NORTHEAST OF MADISON. COVERAGE
WILL BE ISOLATED TO SCATTERED...DIMINISHING EARLY THIS EVENING AS
DAYTIME HEATING IS LOST. SHOULD BE DRY THEN OVERNIGHT AND SATURDAY
MORNING...WITH A CHANCE FOR SHOWERS/STORMS AGAIN BY LATE AFTERNOON
OR EVENING AS WARM AIR ADVECTION ALOFT INCREASES.

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT FRI JUN 22 2012/

SHORT TERM...

TODAY...FORECAST CONFIDENCE...MEDIUM TO HIGH.

KEEPING AN EYE ON SMALL BAND OF CONVECTION NEAR RICE LAKE MOVING
EAST-SOUTHEAST AHEAD OF WEAK VORT MAX...OTHERWISE FORECAST FOCUS ON
PRECIPITATION CHANCES WITH STRONGER SHORT WAVE CURRENTLY IN FAR
SOUTHERN MANITOBA MOVING SOUTHEAST ON WATER VAPOR IMAGERY LOOPS.

BROAD FORCING FOR ASCENT WITH UPPER LEVEL DIVERGENCE IN LEFT FRONT
QUADRANT OF UPPER JET STREAK DROPPING NW TO SE ACROSS STATE
TODAY...IS FOCUSED OVER NE WI BUT CLIPPING SHEBOYGAN AND FOND DU LAC
COUNTIES ON GFS...AND AS FAR SOUTH AS OZAUKEE AND WASHINGTON ON NAM.
002Z ECMWF SLIPS IT BY TO THE NORTH. VORT MAX TRACKING WITH THIS
UPPER DIVERGENCE BRINGS DIFFERENTIAL CYCLONIC VORTICITY ADVECTION
MAX INTO THE NORTHEAST CWA BY 18Z.

DISMISSING THE OVERLY HIGH 2 METER MODEL DEW POINTS...AND WENT BELOW
EVEN THE LOWER MET GUIDANCE DEW POINTS BASED ON MIXED-DOWN VALUES
WHICH WILL AGAIN GET INTO THE UPPER 40S IN THE SOUTH CENTRAL...BUT
WILL BE IN THE LOW TO MID 50S IN THE SOUTHEAST. INSTABILITY
INCREASES DURING THE DAY WITH STEEP LOW-LEVEL LAPSE RATES AS -18C
500 MB TEMPS WITH SHORT WAVE TROUGH GET CLOSE TO THE NORTHEAST
CWA...MOVING OVER 50F SURFACE DEW POINTS WHICH APPROACHES THE
-20C/50F CONVECTIVE RULE OF THUMB...THOUGH ALL MODELS KEEP THE -18C
TO THE NE OF CWA.

THIS PRODUCES 700-800 J/KG OF SURFACE BASED CAPE BY EARLY AFTERNOON
IN THE NORTHEAST CWA ...WITH CAPE LIMITED TO THE SOUTHWEST WITH
FORECAST SOUNDINGS CAPPED BY SUBSIDENCE WARMING THE 700-600MB LAYER.
WILL KEEP CHANCE POPS IN THE NORTHEAST TAPERING OFF RAPIDLY TO THE
SOUTH AND WEST.

WITH DEEP MIXING UP TO NEAR 800 MB AGAIN TODAY...WENT HIGHER THAN
GUIDANCE OVER SOUTH CENTRAL AND WEST OF KETTLE MORAINE IN MOST OF
THE SOUTHEAST. WENT NEAR GUIDANCE IN FAR EAST WITH COMBINATION OF
HIGHER CLOUD COVER AND DEVELOPING LAKE BREEZE...AND IN THE NORTHEAST
WITH THE PRECIPITATION.

TONIGHT...FORECAST CONFIDENCE HIGH.

DRY TONIGHT WITH WEAK SHORT WAVE RIDGING BEHIND DEPARTING SHORT WAVE
TROUGH. MODELS SHOW CONVECTION DEVELOPING IN WESTERN NEB/SO DAKOTA
IN WAA REGIME AHEAD OF CLOSED LOW APPROACHING THE PAC NW...ENHANCED
BY A SHORT WAVE EJECTING AHEAD OF THE MAIN LOW. RESULTING MCS STAYS
WEST OF CWA THROUGH 12Z SATURDAY. FOLLOWED BLEND FOR OVERNIGHT LOWS
WITH INCREASING MID TO HIGH CLOUDS FROM THE WEST LIMITING
RADIATIONAL COOLING POTENTIAL IN SPITE OF LIGHT WINDS TONIGHT.

SATURDAY THROUGH SUNDAY...FORECAST CONFIDENCE MEDIUM.

SOUTHERN WISCONSIN WILL UNDERGO A STEADY PERIOD OF WARM AIR
ADVECTION WHICH WILL BRING CHANCES FOR THUNDERSTORMS. AN MCS IS
EXPECTED TO DEVELOP ON THE NOSE OF THE LOW LEVEL JET IN THE
DAKOTAS...COINCIDENT WITH A VIGOROUS SHORTWAVE. THIS CONVECTION WILL
WEAKEN AS IT MOVES SOUTHEAST ACROSS IOWA...AND WILL PROBABLY NOT
EVEN REACH MADISON ON SATURDAY.

THEN THE 850MB LOW LEVEL JET /LLJ/ GETS GOING SATURDAY
EVENING...WITH THE NOSE POINTING INTO SOUTHWEST WI. THE GFS WASHES
OUT THE FEATURE WHICH IN TURN AFFECTS THE SURFACE PRECIP
PATTERN...SO DID NOT WEIGH THE FORECAST CHANCE HEAVILY BASED ON THE
GFS MODEL QPF. SO CONVECTION SHOULD DEVELOP WEST OF MADISON BEFORE
MIDNIGHT AND PROGRESS EASTWARD BETWEEN 06Z AND 12Z AS THE LLJ LEANS
OVER AND AS THE WARM AIR ADVECTION /WAA/ INCREASES. THE STRONGEST
WAA SHOULD BE CLOSER TO THE SURFACE LOW IN THE PLAINS...AND THE BEST
UPPER DIVERGENCE AND Q VECTOR CONVERGENCE WILL BE FOCUSED CLOSER TO
THE UPPER LOW IN ONTARIO...AND THERE IS NOT A STRONG 500MB SHORTWAVE
APPARENT IN THE MODELS...SO SOUTHERN WI COULD BE CAUGHT IN BETWEEN
THE TWO AREAS OF BETTER FORCING. HOWEVER...THE 00Z NAM AND ECMWF
MODELS SHOW A GOOD AMOUNT OF QPF CENTERED OVER SOUTHERN WI AND IT IS
HARD TO IGNORE THE STRONG WAA PATTERN. INCREASED THE CHANCES TO THE
HIGH-CHANCE CATEGORY FOR NOW. ELEVATED CAPE VALUES ARE IN THE
500-1000 J/KG RANGE...SO WIDESPREAD SEVERE IS NOT EXPECTED.

THE REMNANTS OF THE OVERNIGHT CONVECTION SHOULD EXIT DURING THE
MORNING ON SUNDAY WITH THE FRONT DROPPING TO THE SOUTH OF THE BORDER
AS CANADIAN HIGH PRESSURE BUILDS SOUTH. KEPT SUN AFTERNOON POPS IN
SOUTHEAST WI TO REFLECT THE POSSIBILITY OF THE SLOWER GFS...HOWEVER
LOW CONFIDENCE IN THIS SCENARIO.

LONG TERM...

SUNDAY NIGHT AND BEYOND...FORECAST CONFIDENCE IS MEDIUM TO HIGH.

NORTH WINDS WILL RUSH DOWN THE LAKE AND EVENTUALLY INLAND SUN
EVENING AS MUCH COLDER AIR DROPS INTO THE GREAT LAKES REGION.
CANADIAN HIGH PRESSURE WILL HOLD OVER THE REGION THROUGH AT LEAST
WEDNESDAY...LEADING TO DRY WEATHER AND HIGH TEMPERATURES IN THE 70S
ON MONDAY AND TUESDAY.

THE WARM AIR ADVECTION PATTERN WILL RETURN LATER NEXT WEEK AND
FRIDAY COULD BE THE NEXT HOT SPELL WITH HIGHS FORECAST IN THE UPPER
80S/LOWER 90S. TEMPS WILL DEPEND ON CLOUD COVER AND PRECIP CHANCES
WITH THE WAA. THE ECMWF IS DRY AND THE GFS IS LIKELY OVERDONE WITH
ITS QPF. FORTUNATELY...THE TEMPS LOOK LIKE THEY WILL MODERATE INTO
THE LOW/MID 80S BY NEXT WEEKEND.

AVIATION/12Z TAFS/...

EXPECTING VFR CONDITIONS AT ALL THE TAF SITES THROUGH THE FORECAST
PERIOD. SOUNDINGS INDICATE SCT TO BKN CU DECK IN THE 4-5K FT RANGE.
SOME SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON IN PORTIONS OF
SOUTHEAST WISCONSIN AS DISTURBANCE DROPS THROUGH THE REGION...BUT
BEST PRECIPITATION POTENTIAL STAYS TO THE NORTH OF TAF SITES.
DEVELOPING LAKE BREEZE WILL TURN LIGHT WEST TO NORTHWEST WINDS TO
THE SOUTHEAST AT MKE...RAC AND ENW THIS AFTERNOON...BUT DO NOT
EXPECT IT TO REACH UES AT THIS TIME.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...ET/DDV
TODAY/TONIGHT AND AVIATION/MARINE...REM
SATURDAY THROUGH THURSDAY...MRC
Hazardous weather outlook, Jun 22, 3:02 AM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
402 AM CDT FRI JUN 22 2012

WIZ046-047-051-052-056>060-062>072-230915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
402 AM CDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE FOR THUNDERSTORMS NORTH OF A LINE FROM
MILWAUKEE TO OXFORD THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE
CROSSES THE STATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-230915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
402 AM CDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS NORTH OF MILWAUKEE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHERLY WINDS AND WAVES WILL LIKELY REACH SMALL CRAFT LEVELS SUNDAY
NIGHT BEHIND AN EXITING COLD FRONT.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO
SUNDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 22, 1:17 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
217 PM CDT FRI JUN 22 2012

WIZ052-060-222000-
OZAUKEE-SHEBOYGAN-
217 PM CDT FRI JUN 22 2012

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN SHEBOYGAN COUNTY...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF PLYMOUTH...MOVING SOUTHEAST AT 25
MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PLYMOUTH BY 225 PM CDT...
  OOSTBURG BY 250 PM CDT...
  CEDAR GROVE BY 255 PM CDT...
  6 MILES NORTH OF HARRINGTON BEACH STATE PARK BY 300 PM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

WIMBERLEY

The radar

The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ozaukee

When
June 22, 2:03 PM CST
Where
Ozaukee County, 1 mi NE of Belgium
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.510, -87.836

Hail, Sheboygan

When
June 22, 4:07 PM CST
Where
Sheboygan County, 2 mi E of Elkhart Lake
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
43.830, -87.980

A Sheboygan County Sheriff Deputy reported large hail fell about 2 miles east of Elkhart Lake between STH 57 and STH 67. The hail measured 1.25 inches in diameter.

Hail, Sheboygan

When
June 22, 4:16 PM CST
Where
Sheboygan County, Elkhart Lake
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.830, -88.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393525, 393526, 393527.